Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 162, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 1997, 9:58 PM CDT for Adams County, Wisconsin. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 1997, 9:58 PM CDT (02:58 UTC)
- Expired
- Sep 1, 1997, 10:45 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 10:01 PM CDT | Thunderstorm Wind 52 | Arkdale, WI | |
| Sep 1, 10:10 PM CDT | Thunderstorm Wind 52 | Big Flats, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 020259 RRA
SVRLSE
WIC001-020345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT MON SEP 1 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHERN ADAMS COUNTY - CENTRAL WISCONSIN
* UNTIL 1045 PM CDT
* SOME LOCATIONS AFFECTED
ROME
BIG FLATS
MONROE CENTER
* AT 955 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF WISCONSIN RAPIDS OR
NEAR MONROE CENTER. THE STORM WAS MOVING EAST AT 30 MPH.
* THE STORM WILL BE NEAR BIG FLATS AND ROME BETWEEN 1000 AND 1015
PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
NELSON/RACYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:32 PM CDT, 8 hours 26 minutes earlier.
Area forecast discussion, Sep 1, 1:32 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 130 PM CDT MON SEP 1 1997 TONIGHT/S PRIMARY CONCERN...RAIN CHANCES ASSOCIATED WITH COLD FRONT. AS OF 18Z...SURFACE COLD FRONT EXTENDED ACROSS MN FROM ARROWHEAD TO SOUTHWEST PART OF STATE AND INTO LOW PRESSURE OVER NORTHWEST NEBRASKA. THUNDERSTORMS OCCURRING IN VICINITY OF FRONT NEAR DULUTH AREA AND ALSO OVER SOUTHEAST SD WHERE MOISTURE CONVERGENCE MAXIMIZED. OTHERWISE... OUR FORECAST AREA QUITE WARM AND HUMID WITH DEWPOINTS FROM UPPER 60S TO MID 70S AND TEMPERATURES IN THE UPPER 70S TO LOWER 80S. 12Z ETA AND NGM DIFFERED ON SPEED OF FRONT WITH ETA LOOKING TOO FAST. PREVIOUS 00Z MODELS INDICATED FRONT WOULD STRETCH FROM IL/WI BORDER AREA INTO SOUTHEAST IA BY 12Z TUESDAY AND THIS STILL LOOKED REASONABLE. MODEL QPF HAS BEEN CONSISTENT IN SHOWING 1/4 TO 3/4 INCH RAINFALL AMOUNTS OVERNIGHT AS 1000-500 MB THICKNESS COLLAPSES WITH ONSET OF MUCH COOLER AIR ASSOCIATED WITH FRONT. IMPACT ON FORECAST...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO OCCUR ALONG COLD FRONT AS IT SAGS SOUTHWARD. RAINFALL OF 1/4 TO 3/4 INCH ANTICIPATED TONIGHT WITH LOCALLY HEAVIER AMOUNTS IN THUNDERSTORMS. COORDINATED WITH GREEN BAY WEATHER SERVICE OFFICE. THOMPSON
In the hours before
Special weather statement, Sep 1, 6:31 PM CDT, 3 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 631 PM CDT MON SEP 1 1997 ...THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS THIS EVENING. A COLD FRONT FROM NORTHWEST WISCONSIN INTO CENTRAL MINNESOTA WILL MOVE THROUGH THE AREA THIS EVENING INTO THE EARLY MORNING HOURS OF TUESDAY. ACCOMPANYING THE FRONT WILL BE A BROKEN LINE OF THUNDERSTORMS. THE AIR IS QUITE UNSTABLE SO AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...MAINLY THIS EVENING. WIND FIELDS ARE SUCH THAT A WIDESPREAD SEVERE WEATHER EVENT IS NOT LIKELY. HEAVY RAINS MAY ALSO CAUSE LOCALIZED FLOODING...ESPECIALLY WHERE THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME AREA. SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS EVENING. RACY
Special weather statement, Sep 1, 6:32 PM CDT, 3 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 631 PM CDT MON SEP 1 1997 ...THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS THIS EVENING. A COLD FRONT FROM NORTHWEST WISCONSIN INTO CENTRAL MINNESOTA WILL MOVE THROUGH THE AREA THIS EVENING INTO THE EARLY MORNING HOURS OF TUESDAY. ACCOMPANYING THE FRONT WILL BE A BROKEN LINE OF THUNDERSTORMS. THE AIR IS QUITE UNSTABLE SO AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...MAINLY THIS EVENING. WIND FIELDS ARE SUCH THAT A WIDESPREAD SEVERE WEATHER EVENT IS NOT LIKELY. HEAVY RAINS MAY ALSO CAUSE LOCALIZED FLOODING...ESPECIALLY WHERE THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME AREA. SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS EVENING. RACY
Special weather statement, Sep 1, 7:05 PM CDT, 2 hours 53 minutes before
WIZ032-020110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 705 PM CDT MON SEP 1 1997 ...STRONG THUNDERSTORMS WILL GRAZE NORTHERN PARTS OF BUFFALO COUNTY THIS EVENING... AT 705 PM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM NEAR DURAND OR ABOUT 30 MILES SOUTHWEST OF EAU CLAIRE. THE STORM WAS TRACKING SOUTHEAST AT 20 MPH. THE STORM WILL IMPACT AREAS AROUND MAXVILLE AND MONDOVI FROM 715 TO 745 AND HAS THE POSSIBILITY OF HALF INCH HAIL AND WIND GUSTS TO 50 MPH. IF THREATENING WEATHER APPROACHES...SEEK INSIDE SHELTER. LISTEN TO YOUR FAVORITE WEATHER SOURCE FOR POSSIBLE WARNINGS. RACY
Special weather statement, Sep 1, 7:07 PM CDT, 2 hours 51 minutes before
WIZ032-020110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 705 PM CDT MON SEP 1 1997 ...STRONG THUNDERSTORMS WILL GRAZE NORTHERN PARTS OF BUFFALO COUNTY THIS EVENING... AT 705 PM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM NEAR DURAND OR ABOUT 30 MILES SOUTHWEST OF EAU CLAIRE. THE STORM WAS TRACKING SOUTHEAST AT 20 MPH. THE STORM WILL IMPACT AREAS AROUND MAXVILLE AND MONDOVI FROM 715 TO 745 AND HAS THE POSSIBILITY OF HALF INCH HAIL AND WIND GUSTS TO 50 MPH. IF THREATENING WEATHER APPROACHES...SEEK INSIDE SHELTER. LISTEN TO YOUR FAVORITE WEATHER SOURCE FOR POSSIBLE WARNINGS. RACY
Special weather statement, Sep 1, 9:54 PM CDT, 4 minutes before
IAZ010-011-MNZ088-095-096-WIZ041>044-053>055-020400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 954 PM CDT MON SEP 1 1997 ...A LINE OF STRONG THUNDERSTORMS CONTINUED TO MOVE SOUTH THROUGH THE AREA... AT 950 PM...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM JUST SOUTH OF WISCONSIN RAPIDS TO 10 MILES SOUTH OF LA CROSSE...THEN BACK TO JUST SOUTH OF WINONA TO AUSTIN. THE THUNDERSTORMS WERE SLIPPING SOUTH AND EAST AT 20 MPH. THE STORMS WILL MOVE THROUGH ADAMS-FRIENDSHIP AND VIROQUA WISCONSIN AND PRESTON/SPRING VALLEY MINNESOTA BY 1015 PM. RICHLAND CENTER...MT. STERLING WISCONSIN AND WAUKON/DECORAH IOWA MAY BE IMPACTED CLOSER TO 11PM. AS THE STORMS APPROACH...WINDS WILL GUST TO 50 MPH FOLLOWED QUICKLY BY BLINDING RAINS. SOME SMALL HAIL MAY ALSO ACCOMPANY THE STORMS. AS THE STORMS WENT THROUGH WINONA MINNESOTA...NEARLY TWO INCHES OF RAIN FELL IN A HALF-HOUR WITH MANY STREETS REPORTEDLY FLOODED. DUE TO THE INTENSITY OF THE RAIN...ANY STREET MAY BE FLOODED SO WATCH FOR STANDING WATER IF YOU ARE TRAVELLING. RACY
Special weather statement, Sep 1, 9:56 PM CDT, 2 minutes before
IAZ010-011-MNZ088-095-096-WIZ041>044-053>055-020400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 954 PM CDT MON SEP 1 1997 ...A LINE OF STRONG THUNDERSTORMS CONTINUED TO MOVE SOUTH THROUGH THE AREA... AT 950 PM...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM JUST SOUTH OF WISCONSIN RAPIDS TO 10 MILES SOUTH OF LA CROSSE...THEN BACK TO JUST SOUTH OF WINONA TO AUSTIN. THE THUNDERSTORMS WERE SLIPPING SOUTH AND EAST AT 20 MPH. THE STORMS WILL MOVE THROUGH ADAMS-FRIENDSHIP AND VIROQUA WISCONSIN AND PRESTON/SPRING VALLEY MINNESOTA BY 1015 PM. RICHLAND CENTER...MT. STERLING WISCONSIN AND WAUKON/DECORAH IOWA MAY BE IMPACTED CLOSER TO 11PM. AS THE STORMS APPROACH...WINDS WILL GUST TO 50 MPH FOLLOWED QUICKLY BY BLINDING RAINS. SOME SMALL HAIL MAY ALSO ACCOMPANY THE STORMS. AS THE STORMS WENT THROUGH WINONA MINNESOTA...NEARLY TWO INCHES OF RAIN FELL IN A HALF-HOUR WITH MANY STREETS REPORTEDLY FLOODED. DUE TO THE INTENSITY OF THE RAIN...ANY STREET MAY BE FLOODED SO WATCH FOR STANDING WATER IF YOU ARE TRAVELLING. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:45 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 50 min |
| Sep 1, 7:57 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.